Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 87, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2005, 8:08 PM CDT for Brule County, South Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 8:08 PM CDT (01:08 UTC)
- Expired
- May 17, 2005, 8:30 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Aberdeen radar (KABR), 200 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 180109
SVRFSD
SDC015-180130-
/O.NEW.KFSD.SV.W.0087.050518T0108Z-050518T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT TUE MAY 17 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 830 PM CDT
* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF CHAMBERLAIN...
MOVING NORTH AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHAMBERLAIN AROUND 815 PM CDT
DAMAGING WINDS UP TO 60 MPH WERE REPORTED 16 MILES SOUTH OF
CHAMBERLAIN AT 800 PM CDT. THIS IS A DANGEROUS STORM...SEEK SAFE
SHELTER AND STAY AWAY FROM WINDOWS
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4368 9939 4368 9910 4391 9906 4392 9929
4381 9934 4370 9936
$$
CJ2 follow-up statements
000
WWUS53 KFSD 180118
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT TUE MAY 17 2005
SDC015-180130-
/O.CON.KFSD.SV.W.0087.000000T0000Z-050518T0130Z/
BRULE SD-
817 PM CDT TUE MAY 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
NORTHERN BRULE COUNTY...
AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PUKWANA...MOVING NORTH AT 45 MPH. ANOTHER SEVERE STORM
WAS LOCATED JUST WEST OF KIMBALL ALSO MOVING NORTH AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL BRULE COUNTY THROUGH 830 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4376 9929 4373 9898 4391 9897 4392 9929
4382 9931 4377 9932
$$
CJ000
WWUS53 KFSD 180130
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT TUE MAY 17 2005
SDC015-180140-
/O.EXP.KFSD.SV.W.0087.000000T0000Z-050518T0130Z/
BRULE SD-
830 PM CDT TUE MAY 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRULE COUNTY EXPIRES
AT 830 PM CDT...
THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4376 9929 4373 9898 4391 9897 4392 9929
4382 9931 4377 9932
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:40 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 17, 6:40 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 640 PM CDT TUE MAY 17 2005 .DISCUSSION... CURRENT FORECAST IN GREAT SHAPE WITH ONLY MINOR TWEAKS MADE IN POPS AND WEATHER TO ACCOUNT FOR THUNDERSTORMS APPROACHING THE WESTERN PORTIONS OF THE CWA. LINE OF THUNDERSTORMS CONTINUING TO BLOSSOM AND MOVE NNE ALONG COLD FRONT ACROSS CENTRAL PORTIONS OF THE STATE. STILL POSSIBILITY OF LOCALLY HEAVY AMOUNTS OF RAIN WITH TRAINING OF ECHOS ACROSS CENTRAL PORTION OF CWA LATE TONIGHT...AND THUS WILL MAINTAIN FLOOD WATCH. NO CHANGES TO ZFP. .PREV. DISCUSSION... BIG QUESTION IS RAINFALL POTENTIAL FOR TNGT. SVR CHCS WL BE CONFINED TO XTRM WRN ZONES FOR A SHORT PERIOD THIS EVENING...AND THEN THINGS SWITCH TO HEAVY RAIN THREAT AHEAD OF STRONG LOW PRES SYSTEM. LOW LVL JET OF 50+ KTS TO KEEP STRONG MOISTURE FEED INTO AREA THRU TNGT... WITH 1.25 TO 1.60 INCH PW. LACK OF A WELL DEFINED LOW LVL EAST-WEST BNDRY TO FOCUS CONVECTION ATTM...BUT BNDRY ENHANCEMENT EXPECTED THRU EARLY EVNG ALONG OR JUST N OF MO RVR DUE TO DIFFERENTIAL HEATING WITH CLOUD COVER...AND OUTFLOW BNDRY FM MRNG CONVECTION...WHICH COULD ACT AS FOCUS FOR MCS DEVELOPMENT TNGT. IF FOCUSING BNDRY DOES NOT DVLP...EXPECT WIDESPREAD 3/4 TO 1 1/4 INCH AMOUNTS IN CENTRAL CWA. IF FOCUS IS THERE...POTENTIAL FOR MAX PCPN OF 2 TO 4 INCHES IN THAT AREA. GIVEN WET CONDITIONS WE HAVE SEEN OF LATE...HAVE DECIDED TO ISSUE FLOOD WATCH FOR CENTRAL CWA FOR FLASH FLOOD THREAT...AND ALSO INCLUDED KSUX AREA FOR URBAN FLOOD THREAT. HAVE SOME LINGERING THUNDERSTORMS IN THE EASTERN CWA WEDNESDAY MORNING AS FRONT CONTINUES TO PUSH SLOWLY EAST. WILL DECREASE THIS IN THE FAR EAST IN THE AFTERNOON...BUT SOME CHANCE FOR REDEVELOPMENT IN THE FAR EASTERN COUNTIES RIGHT ALONG THE COOL FRONT LATE BEFORE THE FRONT SHIFTS EAST OF THE CWA. ALSO BUMPED POPS UP INTO CHANCE RANGE ACROSS THE NORTHWEST QUARTER OF THE CWA WITH POTENTIAL FOR WRAP-AROUND SHOWERS ON THE BACK SIDE OF STRONG UPPER LEVEL LOW IN THE AFTERNOON. AREA APPEARS TO BE QUITE STABLE THOUGH...SO HAVE REMOVED MENTION OF THUNDER FROM ALL AREAS BEHIND THE FRONT. THIS CHANCE OF SHOWERS WILL SWING EAST ACROSS THE NORTHERN CWA INTO WEDNESDAY EVENING...THEN LOOKS DRY AND WARMER THROUGH THE REMAINDER OF THE WORK WEEK AS UPPER TROUGH SLIDES SOUTHEAST AND UPPER RIDGE BUILDS OVER THE AREA. TOMORROW WILL BE COOLEST DAY OF THE REMAINDER OF THE WEEK...BUT JUST HOW COOL IN THE NORTH WILL DEPEND ON EXTENT OF SHOWER ACTIVITY. GFS QUITE A BIT COOLER THAN NAM...AND HAVE GONE WITH A BLEND OF TEMPS FOR NOW...WEIGHING A BIT MORE TOWARD THE COOLER GFS IN THE NORTH WITH SHOWER CHANCE. WARMS UP AGAIN THURSDAY AND FRIDAY...WITH LOWER 80S LIKELY IN WESTERN COUNTIES BOTH DAYS. ANOTHERN COLD FRONT FORECAST TO PUSH THROUGH THE REGION SATURDAY NIGHT AND SUNDAY...AND WILL CONTINUE WITH CHANCE OF THUNDERSTORMS ACROSS THE AREA OVER THE WEEKEND. WILL KEEP TEMPS A LITTLE COOLER THAN SEASONAL NORMALS FOR SUNDAY AND MONDAY WITH SHIFTING JUST EAST AND NORTHWEST FLOW OVER THE AREA. RIDGING PUSHES BACK INTO WESTERN AREAS ON TUESDAY...BRINGING DRY WEATHER AND WARMER TEMPS AGAIN FOR MIDWEEK. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH 10 PM TO 8 AM CDT FOR SDZ055-056-065>067-068>071. MN...NONE. IA...FLOOD WATCH 10 PM TO 8 AM CDT FOR IAZ020-031. NE...FLOOD WATCH 10 PM TO 8 AM CDT FOR NEZ013-014. && BT/MG/JH
Hazardous weather outlook, May 17, 11:30 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1130 AM CDT TUE MAY 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1130 AM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND WEST OF A YANKTON SOUTH DAKOTA TO HURON SOUTH DAKOTA LINE...PRIMARILY FROM ABOUT 6 PM TO 10 PM THIS EVENING. ALTHOUGH SOME NICKEL TO QUARTER SIZED HAIL COULD OCCUR...THE PRINCIPAL THREAT WILL BE VERY STRONG WINDS IN SOME STORMS...POSSIBLY IN EXCESS OF 60 MPH. FLOODING... HEAVY RAINFALL IS POSSIBLE TONIGHT...CENTERED ALONG A LINE FROM YANKTON TO SIOUX FALLS TO BROOKINGS. STRONG SOUTHERLY WINDS WILL KEEP BRINGING WARM MOIST AIR INTO THE AREA AHEAD OF THE APPROACHING LOW PRESSURE SYSTEM. WIDESPREAD RAINS OF AROUND AN INCH ARE LIKELY IN THIS AREA...WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 3 INCHES OR MORE POSSIBLE. MINOR RIVER FLOODING IS ALSO EXPECTED TO CONTINUE ALONG THE UPPER LITTLE SIOUX RIVER FOR MUCH OF THIS WEEK. ADDITIONAL RAINS TONIGHT INTO WEDNESDAY MAY HAVE AN EFFECT ON RIVER LEVELS...EXTENDING THE TIME THE RIVER IS IN FLOOD...BUT SIGNIFICANT ADDITIONAL RISES ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON WEDNESDAY...EAST OF I-29 INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THERE WILL BE LESS OF A WIND THREAT ON WEDNESDAY AND MORE OF A HAIL THREAT DUE TO COLDER TEMPERATURES ALOFT. THE BEST CHANCE FOR SEVERE WEATHER ON WEDNESDAY WILL BE FROM LATE MORNING THROUGH THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES RIVER FOR THE HAIL AND WIND THREAT...AND MAY BE NEEDED AFTER 10 PM FOR THE FLASH FLOOD THREAT IN SOUTHEASTERN SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 17, 4:55 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 10 SSW ARTESIAN 43.87N 98.00W
05/17/2005 1.00 INCH SANBORN SD PUBLIC
&&
BTLocal storm report, May 17, 7:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 10 S GREGORY 43.09N 99.43W
05/17/2005 0.88 INCH GREGORY SD PUBLIC
&&
BTLocal storm report, May 17, 8:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 16 S CHAMBERLAIN 43.58N 99.32W
05/17/2005 60 MPH BRULE SD PUBLIC
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:17 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
| May 17, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.